Alert archive / Texas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 196, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Dec 26, 2018, 2:29 PM CST for Terrell County, Texas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 26, 2018, 2:29 PM CST (20:29 UTC)
- Expired
- Dec 26, 2018, 3:00 PM CST
- In force
- 31 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Terrell County, TX
The radar
The San Angelo radar (KSJT), 160 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDLF), launched 12:00Z, 8.5 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 609 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 560 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 233 m²/s²
- 0-3 km storm-relative helicity
- 391 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 2.9
The text
As transmitted.
964
WUUS54 KMAF 262029
SVRMAF
TXC443-262100-
/O.NEW.KMAF.SV.W.0196.181226T2029Z-181226T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
229 PM CST WED DEC 26 2018
The National Weather Service in Midland has issued a
* Severe Thunderstorm Warning for...
Eastern Terrell County in southwestern Texas...
* Until 300 PM CST.
* At 228 PM CST, severe thunderstorms were located along a line
extending from 12 miles southwest of Sheffield to 24 miles
southwest of Pumpville, moving east at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Terrell County Gas Plant.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3052 10168 3047 10169 3046 10170 3047 10173
3044 10172 3042 10174 3040 10170 3034 10166
3034 10172 3029 10176 2988 10176 2998 10200
3058 10208 3062 10165 3059 10166 3055 10165
TIME...MOT...LOC 2028Z 270DEG 48KT 3059 10201 2969 10202
HAIL...1.00IN
WIND...60MPH
$$
701 follow-up statement
193
WWUS54 KMAF 262056
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
256 PM CST WED DEC 26 2018
TXC443-262105-
/O.EXP.KMAF.SV.W.0196.000000T0000Z-181226T2100Z/
Terrell TX-
256 PM CST WED DEC 26 2018
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN TERRELL COUNTY WILL
EXPIRE AT 300 PM CST...
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.
LAT...LON 3052 10168 3047 10169 3046 10170 3047 10173
3044 10172 3042 10174 3040 10170 3034 10166
3034 10172 3029 10176 2988 10176 2998 10200
3058 10208 3062 10165 3059 10166 3055 10165
TIME...MOT...LOC 2055Z 270DEG 48KT 3059 10159 2969 10160
$$
70What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 26, 12:46 PM CST, 1 hour 43 minutes earlier.
Area forecast discussion, Dec 26, 12:46 PM CST, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1246 PM CST Wed Dec 26 2018
.DISCUSSION...
Severe Thunderstorm Watch number 441 is in effect until 7 pm CST.
A cutoff low within a deep upper trough over southwestern New Mexico
this afternoon will eject northeastward into Kansas by Thursday
morning. A variety of precipitation will occur with thunderstorms
over the Permian Basin this afternoon, showers further west, and
perhaps light snow in the Guadalupe Mountains. Some of the storms
over the Permian Basin could be severe due to ample deep layer lift,
modest instability of at least 1000 J/Kg along am eastbound dryline,
and mid level lapse rates of 7 C/Km. 0 to 6km Bulk Shear will be at
least 40kt, so organized convection could yield a few storms
producing hail or strong winds. Whatever convection develops
over the area will move rapidly eastward, so rain chances tonight
will be relegated to light snow in the Guadalupes, with an inch or
less possible overnight.
High winds will likely occur in the Guadalupe Mountains and higher
elevations of the Davis Mountains from this afternoon until Thursday
morning as strong mid level winds at the base of the upper trough
rake the area. In addition, subsidence behind the ejecting upper
low, and a tightening surface pressure gradient, could aid westerly
winds rising to 35 to 45 mph sustained over portions of Eddy county.
Think only advisory level winds may occur over Culberson county, but
less than advisory over Reeves county and the Upper Trans Pecos
which are further away from the ejecting upper low. Will adjust the
High Wind Warning and Wind Advisory for these changes through
27/12Z. A Pacific cold front will move through the region tonight
in the wake of the departing ua trough. Temperatures may not fall
off quick enough to avoid a warm record low from occurring at
Midland International Air and Space Port, but time will tell. The
current warm record low for December 26 is 47, set in 1971, and the
low so far for the day is 58. Gusty west winds will prevail through
Thursday, with the downslope warming aiding high temperatures rising
to near normal levels. However, another cold front will drop south
into the region Thursday night ushering in colder air. High
temperatures will be below normal Friday afternoon north of
Interstate 10, with closer to normal readings south.
Another deep upper trough will head toward the region Thursday
night, and will bring another chance of precipitation. Since cold
air is already going to be in place, wintry precipitation may occur.
The vertical temperature profile will support only rain Friday
afternoon over portions of southeast New Mexico, but could mix with
some snow by evening. The best chance for wintry precipitation will
be over southeast New Mexico Friday night, with the atmospheric
column cold enough for all snow. Since an inch or two of snow could
accumulate, will monitor this situation for a Winter Weather
Advisory, and reissue a Special Weather Statement for now.
Precipitation will spread southeastward over the Permian Basin
through Friday night and across the Stockton Plateau and Lower Trans
Pecos Saturday morning. It appears there could be a brief period of
freezing rain before precipitation changes to sleet or snow over
these areas, but not much ice is expected to accumulate due to near
surface air temperatures only being marginally cold enough for
freezing rain, and the warm ground. Precipitation looks to be
fairly light Saturday morning and looks like it will change over to
all snow before ending. Snow could accumulate, but will likely be
less than an inch barring a change to the path of the upper system.
Colder temperatures will prevail through the rest of the weekend
with high temperatures 15-25 degrees below normal. There may be a
brief warmup Monday, but more cold air is expected to drop into the
region thereafter in the wake of successive ua troughs over the
central/southern U.S. Plains. For now the forecast looks dry after
Saturday.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 42 56 31 44 / 10 0 0 0
Carlsbad 37 55 31 47 / 10 0 0 30
Dryden 42 65 37 62 / 10 0 0 0
Fort Stockton 42 59 36 59 / 0 0 0 0
Guadalupe Pass 34 46 33 44 / 20 0 0 10
Hobbs 35 55 26 44 / 0 0 0 10
Marfa 30 55 27 60 / 0 0 0 0
Midland Intl Airport 42 58 32 48 / 0 0 0 0
Odessa 41 58 32 49 / 0 0 0 0
Wink 39 58 30 52 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Warning until 6 AM MST Thursday for Eddy County Plains-
Guadalupe Mountains of Eddy County.
TX...High Wind Warning until 7 AM CST /6 AM MST/ Thursday for
Davis/Apache Mountains Area-Guadalupe Mountains.
Wind Advisory until 7 AM CST /6 AM MST/ Thursday for Van Horn
and Highway 54 Corridor.
&&Hazardous weather outlook, Dec 26, 12:54 PM CST, 1 hour 35 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 1254 PM CST Wed Dec 26 2018 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-271900- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 1254 PM CST Wed Dec 26 2018 /1154 AM MST Wed Dec 26 2018/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight A High Wind Warning is in effect through tonight for the Guadalupe Mountains, Davis Mountains, and Eddy County New Mexico Plains. A Wind Advisory is in effect through tonight for Van Horn and the Highway 54 Corridor. Thunderstorms are possible today across the Permian Basin and Lower Trans Pecos. Some of the storms could be severe with large hail and damaging winds across the eastern Permian Basin. A Severe Thunderstorm Watch is in effect for the central and eastern Permian Basin until 7 pm today. Dry and breezy conditions will result in elevated fire weather concerns this afternoon across the Big Bend, Marfa Plateau, Davis/Apache Mountains Some light snow is possible this evening and tonight in the Guadalupe Mountains. Less than an inch of accumulation is expected. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday An upper level storm system will bring wintry precipitation to the area Friday through Saturday. Snow and a mix of rain and snow will be possible, mainly Friday night and Saturday. One to two inches of snow will be possible across southeast New Mexico Friday night. An SPS may need to be issued later for this wintry precipitation. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
In the hours before
Local storm report, Dec 26, 1:25 PM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
125 PM CST WED DEC 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM NON-TSTM WND GST MIDLAND 32.00N 102.08W
12/26/2018 M58.00 MPH MIDLAND TX AWOS
WIND GUST REPORTED AT MIDLAND AIRPARK AWOS.
&&
AKLSpecial weather statement, Dec 26, 1:37 PM CST, 52 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
137 PM CST WED DEC 26 2018
TXZ045>047-050>052-062-063-068>070-075-082-262015-
Midland TX-Pecos TX-Martin TX-Andrews TX-Crane TX-Howard TX-
Gaines TX-Borden TX-Dawson TX-Reagan TX-Terrell TX-Glasscock TX-
Upton TX-
137 PM CST WED DEC 26 2018
...SIGNIFICANT WEATHER ADVISORY FOR GLASSCOCK...EASTERN ANDREWS...
MIDLAND...SOUTHEASTERN CRANE...DAWSON...NORTHWESTERN TERRELL...
EASTERN PECOS...WESTERN REAGAN...EASTERN GAINES...BORDEN...HOWARD...
MARTIN AND UPTON COUNTIES UNTIL 215 PM CST...
At 136 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Welch to 11 miles northwest of Lenorah to
19 miles southeast of Midland International Air and Space Port to 19
miles northwest of Sanderson. Movement was northeast at 45 mph.
Dime size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Midland, Big Spring, Lamesa, Crane, McCamey, Rankin, Ackerly,
Greenwood, Gail, Garden City, Sheffield, Stanton, Forsan, Lomax,
Midland International Air and Space Port, Luther, Lenorah, Welch,
Lamesa Municipal Airport and Iraan.
This includes the following highways...
Interstate 10 between mile markers 281 and 327.
Interstate 20 between mile markers 126 and 185.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 700 PM CST for
western Texas.
LAT...LON 3205 10137 3108 10169 3108 10237 3092 10188
3073 10181 3026 10196 3029 10277 3166 10223
3296 10225 3296 10140 3273 10135
TIME...MOT...LOC 1936Z 238DEG 43KT 3295 10220 3237 10206 3169 10208
3036 10261
24Special weather statement, Dec 26, 1:43 PM CST, 46 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
143 PM CST WED DEC 26 2018
NMZ029-033-034-TXZ045-050-058-060>062-067>069-074-075-081-262030-
Northern Lea County NM-Central Lea County NM-Southern Lea County NM-
Midland TX-Pecos TX-Andrews TX-Crane TX-Ector TX-Ward TX-Gaines TX-
Davis/Apache Mountains Area TX-Winkler TX-
Reeves County and Upper Trans Pecos TX-Upton TX-Big Bend Area TX-
143 PM CST WED DEC 26 2018
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LEA...CENTRAL PECOS...
ECTOR...EASTERN REEVES...CENTRAL BREWSTER...ANDREWS...EASTERN WARD...
WESTERN MIDLAND...GAINES...WINKLER...CRANE AND NORTHWESTERN UPTON
COUNTIES UNTIL 230 PM CST/130 PM MST/...
At 138 PM CST/1238 PM MST/, Doppler radar was tracking showers
behind a line of thunderstorms which were promoting westerly winds
of 25 to 35 mph, and gusts near 55 mph.
Locations impacted include... Odessa, Hobbs, Andrews, Fort
Stockton, Monahans, Seminole, Kermit, Crane, Eunice, Seagraves, Jal,
Tatum, Thorntonville, Grandfalls, Goldsmith, Seagraves Airport,
Humble City, Jal Airport, Gaines County Airport and Marathon.
This includes the following highways...
Interstate 10 between mile markers 243 and 280.
Interstate 20 between mile markers 68 and 124.
LAT...LON 3356 10305 3296 10306 3296 10222 3171 10225
2945 10304 2932 10356 3131 10307 3357 10337
3357 10320
TIME...MOT...LOC 1938Z 252DEG 49KT 3288 10267 3201 10252 3037 10276
67Local storm report, Dec 26, 2:11 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
211 PM CST WED DEC 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0110 PM TSTM WND DMG ODESSA 31.85N 102.37W
12/26/2018 ECTOR TX BROADCAST MEDIA
ROOF BLOWN OFF HOME ON DOUGLAS DRIVE.
&&
PAT.VESPERSpecial weather statement, Dec 26, 2:23 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
223 PM CST WED DEC 26 2018
TXZ046>048-051>053-062-063-069-070-075-082-262115-
Midland TX-Mitchell TX-Pecos TX-Martin TX-Dawson TX-Scurry TX-
Reagan TX-Terrell TX-Glasscock TX-Upton TX-Howard TX-Borden TX-
223 PM CST WED DEC 26 2018
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PECOS...GLASSCOCK...
MITCHELL...SCURRY...SOUTHEASTERN MIDLAND...REAGAN...BORDEN...
HOWARD...EASTERN MARTIN...EASTERN DAWSON...TERRELL AND EASTERN UPTON
COUNTIES UNTIL 315 PM CST...
At 223 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southwest of Grassland to 7 miles north
of Luther to near Garden City to 11 miles southeast of Rankin to 8
miles northwest of Pumpville. Movement was east at 55 mph.
Dime size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Big Spring, Snyder, Colorado City, Big Lake, Rankin, Ackerly, Dryden,
Garden City, Sheffield, Gail, Coahoma, Loraine, Forsan, Sand Springs,
Lomax, Lake Colorado City, Lake Colorado City State Park, Inadale,
Luther and Fluvanna.
This includes the following highways...
Interstate 10 between mile markers 304 and 327.
Interstate 20 between mile markers 159 and 228.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 700 PM CST for
western Texas.
LAT...LON 3209 10126 3108 10128 3102 10198 3062 10165
3042 10174 3034 10166 3029 10176 2978 10176
2979 10207 2980 10214 3101 10216 3098 10201
3108 10194 3108 10197 3109 10216 3179 10178
3254 10174 3296 10189 3296 10066 3209 10067
TIME...MOT...LOC 2023Z 249DEG 49KT 3310 10169 3255 10150 3184 10153
3108 10186 3001 10186
24Local storm report, Dec 26, 2:28 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
228 PM CST WED DEC 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM TSTM WND GST 3 SW BIG SPRING 32.22N 101.52W
12/26/2018 M71.00 MPH Howard TX AWOS
MEASURED THUNDERSTORM WIND GUST AT BIG SPRING-
MCMAHON-WRINKLE AIRPORT.
&&
AKLThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 26, 4:26 AM CST | High Wind Warning | MAF | 32 hr | |
| Dec 26, 4:26 AM CST | Wind Advisory | MAF | 10 hr | |
| Dec 26, 12:16 PM CST | Special Weather Statement | MAF | Andrews, Ector, Gaines | 44 min |
| Dec 26, 1:00 PM CST | Special Weather Statement | MAF | Crane, Dawson, Martin, Midland | 45 min |
| Dec 26, 1:37 PM CST | Special Weather Statement | MAF | Borden, Dawson, Glasscock, Howard, Martin, Midland and 1 more | 38 min |
| Dec 26, 1:43 PM CST | Special Weather Statement | MAF | Andrews, Brewster, Crane, Ector, Gaines, Pecos and 1 more | 47 min |
| Dec 26, 2:01 PM CST | Wind Advisory | MAF | 22 hr | |
| Dec 26, 2:23 PM CST | Special Weather Statement | MAF | Borden, Glasscock, Howard, Mitchell, Reagan, Scurry and 1 more | 52 min |
| Dec 26, 2:33 PM CST | Severe Thunderstorm Warning | MAF | Borden, Glasscock, Howard, Mitchell, Reagan, Scurry | 57 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.